Article Text

Download PDFPDF
Deprescribing practices for anticonvulsants after benign seizures secondary to high-dose tranexamic acid in a single, large UK cardiothoracic centre
  1. Zihui Tan1,
  2. Choo Yen Ng2,
  3. David Jenkins2,
  4. Linda Barrow3,
  5. Kamen Valchanov1
  1. 1 Anaesthetics and Intensive Care, Royal Papworth Hospital, Cambridge, UK
  2. 2 Cardiothoracic Surgery, Royal Papworth Hospital, Cambridge, UK
  3. 3 Pharmacy, Royal Papworth Hospital, Cambridge, UK
  1. Correspondence to Dr Zihui Tan, Anaesthetics and Intensive Care, Royal Papworth Hospital, Cambridge CB23 3RE, UK; tanzihui1985{at}gmail.com

Abstract

Objective High-dose tranexamic acid (TXA) can cause seizures in patients who have undergone pulmonary endarterectomy (PTE). Seizures secondary to TXA will resolve once the drug is excreted from the body, and the patients do not have to be on long-term anticonvulsants. The aim of the study is to find out if medication review in the hospital has led to deprescribing of anticonvulsants for TXA-associated seizures on discharge from the critical care unit (CCU) and hospital.

Methods This is a single-centre retrospective study conducted at a tertiary cardiothoracic hospital between 2012 and 2017. The inclusion criteria consisted of all adult patients who have undergone PTE surgery. Patients who were started on anticonvulsants preoperatively or postoperatively for seizures secondary to organic causes were excluded.

Results A total of 933 patients underwent PTE from January 2012 to August 2017. 25 patients had TXA-related seizures postoperatively and were started on anticonvulsant therapy, giving an incidence of 2.7%. 15 patients were discharged from the CCU without anticonvulsants. A further three patients had their anticonvulsants deprescribed in the ward before being discharged from the hospital.

Conclusion Deprescribing of anticonvulsants after benign seizures secondary to high-dose TXA is facilitated by verbal and written handover, which can be improved in our hospital. A detailed handover summary, as well as a discharge letter with clearly defined instructions for drug review, is needed to make deprescribing a more robust process.

  • de-prescribing
  • tranexamic acid
  • seizure
  • convulsion
  • prescribing
View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.